Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Morristown, TN

June 20, 2002Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2002, 6:36 PM EDT for Polk County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 6:36 PM EDT (22:36 UTC)
Expired
Jun 20, 2002, 7:15 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:40 PM EDTHail 0.75Ducktown, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 202236
SVRMRX
TNC139-202315-
/NEW.KMRX.SV.W.0141.202236-202315/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 715 PM EDT

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TURTLETOWN...OR 5 MILES
  NORTHEAST OF DUCKTOWN...MOVING SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUCKTOWN AROUND 645 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3505 8431 3520 8431 3502 8458 3500 8434

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 3:15 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT THU JUN 20 2002

MODELS IN DECENT AGREEMENT OVERALL IN RETROGRADING UPPER LOW SOUTH
OF OUR AREA...BUT STILL DIFFER A BIT IN TIMING/PLACEMENT. ETA
SOLUTION LOOKS REASONABLE WITH UPPER LOW.  APPEARS DEEPER MOISTURE
WILL NOT ARRIVE UNTIL EARLY SATURDAY.  WILL GO WITH SLIGHT CHANCE
POPS FOR HIGHER TERRAIN FOR TOMORROW AFTERNOON/EVENING.  THEN
CHANCE POPS HIGHER TERRAIN SLIGHT CHANCE VALLEY FOR SATURDAY AND
SATURDAY NIGHT.  CURRENT RADAR SHOWS SOME CONVECTION FIRING OVER
THE HIGHER TERRAIN AGAIN THIS AFTERNOON...SO WILL PROBABLY NEED
SLIGHT CHANCE POPS FOR EARLY TONIGHT ONCE AGAIN.

FWC/MAV GUIDANCE TEMPS GENERALLY CLOSE THROUGH FRIDAY NIGHT AND
LOOK REASONABLE.  WILL TREND TOWARD THE HIGHER FWC TEMPS FOR HIGHS
SATURDAY.

PRELIMINARY NUMBERS FOLLOW:
CHA   66  91  64  86 /  10  10  10  20
TYS   64  89  63  86 /  10  10  10  20
TRI   59  88  58  86 /  10  10  10  20
OQT   64  89  63  86 /  10  10  10  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.